Colorado, 2021

Winter Storm in Colorado, March 16 to 17, 2021

March 16 to 17, 2021 · NWS PUB · 3 events in 3 counties and zones

A strong upper level system moved across the region during this period, producing a period of heavy snow across the eastern mountains and far southern CO, especially the southern I-25 corridor. Along with the heavy snow, strong winds occurred and supported blizzard conditions near the Colorado and New Mexico border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong upper level system moved across the region during this period, producing a period of heavy snow across the eastern mountains and far southern CO, especially the southern I-25 corridor. Along with the heavy snow, strong winds occurred and supported blizzard conditions near the Colorado and New Mexico border. Highest snow amounts approached one foot across far southern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 15, 11:04 PM MST, 56 minutes earlier.

Area forecast discussion, Mar 15, 11:04 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1204 AM MDT Tue Mar 16 2021

.UPDATE...
Issued at 937 PM MDT Mon Mar 15 2021

Due to the latest model trends showing more confidence with high
snow totals over the Sangre de Cristo Mountains, as well as the
Wet Mountains and Raton Mesa, the Winter Storm Watches have been
upgraded to Winter Storm Warnings for these areas. There will be
higher snow totals also for the southern Arkansas River Valley due
to upslope enhancement, therefore Winter Weather Advisories have
also been added to include Fremont, Pueblo, Otero, Bent, and
Prowers Counties. The Winter Storm Watch has remained in place for
Baca County.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM MDT Mon Mar 15 2021

Shortwave ridging over the area today will translate eastward as the
next upper low moves into central New Mexico on Tuesday.  Tonight
and tomorrow morning will be a transition period across southern
Colorado.  Skies will be relatively clear, except for some scattered
high clouds spreading in late in the period.  With the snow cover
temperatures will cool quickly after sundown and did not stray far
from guidance/model blends.  Some isolated snow showers will be
possible along the Continental Divide overnight, but accumulations
will be spotty and light.

As the upper low advances eastward into eastern AZ by mid day we
will start to see snow spread into the Continental Divide and
southwest mountains through the morning as area of difluence aloft
moves overhead. Precipitation then expands eastward into the Sangre
De Cristo mountains and southern I-25 corridor as the surface low
deepens over NE NW in response.  Mid level winds increase to around
20 kts from the east which is a good upslope component for the
southeast mountains and there will likely be some spill over into
the San Luis Valley late in the period.  As for precipitation type,
temperatures will be warm starting out with mainly rain across the
lower elevations along and east of the I-25 corridor.  Focus through
the afternoon will be mainly south of highway 50 with some question
as to the northern extent as some models are a tad farther south
than others with the more compact upper low.  Started Winter Storm
Watches at 18z for now with mountain areas likely to start sooner.
Lower elevations may not see a switch over to snow along the I-25
corridor until closer to 00z Wed so timing will need to be refined
as the event gets closer.  Overall looks like a compact fast moving
storm with main impacts in the medium ranges. See discussion
below.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM MDT Mon Mar 15 2021

Overall, there is decent agreement through the work week, with
differences in the operational solutions and ensemble spreads
increase. The southern portion of the state will be impacted by a
storm system through Wednesday, clearing for the later part of the
week. Another storm system will be possible next weekend.

Tuesday night through Wednesday...a compact, intense upper low is
forecast to move across central New Mexico, and eject into the
Texas Panhandle Tuesday night into Wednesday morning. A deep layer
of easterly, upslope flow is forecast to develop Tuesday evening
over the southern half of the Eastern Plains and peak through the
overnight hours. This will lead to a period of heavy snow,
initially along the Sangre de Cristo and Wet Mountains, and spread
east along the New Mexico border over Las Animas and Baca Counties
through Wednesday morning. Winter Storm Watches have been issued
for the Eastern Mountains and New Mexico border region. Snow will
be heaviest over the southern Sangre de Cristo Range, into the
Raton Mesa area. One to 2 feet of snow are possible from Tuesday
night, through Wednesday early afternoon. East of Las Animas and
Baca Counties, snowfall totals will be dependent on change over
from rain to snow. Current model sounding analysis indicates a
change over to snow around 9 PM Tuesday. This area will likely see
at least 4 to 8 inches of wet snow. In addition to the snow,
strong winds are expected by Wednesday morning behind a cold
front. Wind gusts in excess of 50 mph are possible, which will
likely produce blowing snow and reduced visibilities, especially
along Highway 160.

The areas of most uncertainty, will be the San Juan Mountains,
San Luis Valley and Fremont County. Given the deep upslope flow,
the potential exists for several hours heavier snowfall along the
western edge of the Valley. Central Fremont County may end up
doing pretty well too, given the deep upslope flow expected. These
areas will likely see 2 to 4 inches, with locally higher amounts
possible. A Winter Weather Advisory may be needed as confidence
grows.

For the rest of the Plains, snow will also be possible. Snowfall
amounts of less than 3 inches are expected. The main issue will be
the strong winds, with gusts near 40 mph possible.

On Thursday and Friday, an upper level ridge will build over the
area bringing warm, dry, and relatively sunny conditions to the
whole CWA. Over the lower elevations, expecting temps to be in the
lower to upper 50s both days. Over higher elevations, temps should
stay much colder in the 20s.

Saturday into Monday...both the GFS and ECMWF have an upper trough
impacting southern Colorado over the weekend. Details are a bit
fuzzy at this point in regards to timing and storm track. The GFS
is progressive and faster, while the ECMWF is slower and less
deep. Mountain snow will definitely be likely, but whether it will
spread across the Plains remains in question. If precipitation
does make it into the Plains, Sunday into Monday look like the
most likely time period. Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1143 PM MDT Mon Mar 15 2021

For KALS...VFR conditions should prevail for the first 7 hours of
the TAF forecast period, then there will be a chance of some low
CIGs and VIS moving into the area with even some patchy fog
possible from 11Z to 15Z. This should break afterwards and VFR
conditions will once again prevail until the approaching low
pressure system begins to impact the area with increasing low CIGs
and -SN moving in after 19Z. There could be a period of moderate
snowfall as well as the low moves to the south and allows for more
convective snow showers to move out off of the Sangre de Cristo
Mountains to the east...with LIFR conditions likely after 03Z.
Winds will be strong and gusty out of the southeast initially,
until the low passes to the south and winds switch around to the
northeast. Due to this, expect light to moderate turbulence in and
around the vicinity. CIGs and VIS will only slightly improve
towards the end of the forecast period but there will still be
snow showers possible with could temporarily reduce VIS again to
LIFR conditions, otherwise expect MVFR conditions after 03Z.

For KCOS and KPUB...VFR conditions will prevail throughout the
first 16 to 17 hours or so for both locations until the low
pressure system begins to move closer and produce -RASN initially,
changing over to -SN after 01Z, for KPUB, and -SN after 23Z for
KCOS. There could also be some brief periods of more moderate to
heavier snow in more convective showers as well, and reduced VIS
and CIGs filling in throughout the rest of the forecast period.
Winds will also be another issue, becoming very strong and gusty
out of the northeast to northerly direction after about 17Z for
KCOS and 19Z for KPUB. This could produce some blizzard like
conditions after 23Z and there will more than likely be moderate
turbulence in the vicinity of both TAF sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 PM Tuesday to noon MDT Wednesday for
COZ088-094.

Winter Storm Warning from noon Tuesday to 9 AM MDT Wednesday for
COZ072>075-078>080-087.

Winter Weather Advisory from 6 PM Tuesday to noon MDT Wednesday
for COZ086-093-097-098.

Winter Storm Watch from late Tuesday night through Wednesday
morning for COZ099.

Winter Weather Advisory from noon Tuesday to 9 AM MDT Wednesday
for COZ076-077-083.

&&

UPDATE...STEWARD
SHORT TERM...KT
LONG TERM...MOZLEY/SIMCOE
AVIATION...STEWARD
Hazardous weather outlook, Mar 15, 2:36 PM MST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
336 PM MDT Mon Mar 15 2021

COZ058>089-093>099-162145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
336 PM MDT Mon Mar 15 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated light snow showers will be possible along the Continental
Divide through tonight. Accumulations will be spotty and light and
generally under 1 inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another storm system will impact southern Colorado Tuesday
afternoon through Wednesday morning. Greatest impacts with this
storm is expected to be south of highway 50. Snow will spread into
the region Tuesday afternoon and become heavy at times Tuesday
night through early Wednesday. North to northeast winds will
increase Tuesday night with gusts to around 50 mph expected. This
will cause areas of blowing and drifting snow across the Raton
Ridge and adjacent plains and travel may become difficult to
impossible over the southern I-25 corridor and over La Veta Pass.
Snowfall totals of 10 to 20 inches with locally higher amounts
will be possible across the Sangre De Cristo and Wet mountains
with the heaviest snow falling across the southern most areas. The
adjacent southern I-25 corridor and southern plains along with
the San Luis Valley and southwest mountains could see 3 to 9
inches. Lighter amounts of 1 to 4 inches will be possible north of
highway 50 for the remainder of the plains and central mountains.

Another storm system may bring another chance of rain and snow to
southern Colorado Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

31/31

In the hours before

Local storm report, Mar 15, 9:52 PM MST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1052 PM MDT MON MAR 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 AM     SNOW             PALMER LAKE             39.12N 104.91W
03/15/2021  M28.0 INCH       EL PASO            CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Central Chaffee County Below 9000 Ft

When
March 16, 12:00 AM MST to March 17, 7:46 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 5.5 inches. 2 miles west southwest Nathrop.

Winter Storm, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
March 16, 9:00 PM MST to March 17, 7:30 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Public
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Heavy snow of 12.0 inches. 2 miles south southwest Trinidad. Estimated snowfall due to strong winds creating blowing and drifting snow.

Winter Storm, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
March 16, 10:00 PM MST to March 17, 7:45 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 8.2 inches. 6 miles south southwest La Veta Pass.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952500, 952495, 952497.